Texas, 2010

Tornado in Texas, September 15, 2010

September 15, 2010 · NWS MAF · 1 event in 1 county or zone

Although very weak upper level winds were present this day, there was enough surface based instability present beneath a slowly moving mid-level shortwave trough to produce isolated thunderstorms across southwest Texas. A very brief landspout was observed near Seminole, TX.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Although very weak upper level winds were present this day, there was enough surface based instability present beneath a slowly moving mid-level shortwave trough to produce isolated thunderstorms across southwest Texas. A very brief landspout was observed near Seminole, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 15, 1:28 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 15, 1:28 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT WED SEP 15 2010

.DISCUSSION...
AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER PATTERN THE NEXT
SEVERAL DAYS. A COUPLE OF DISTURBANCES TRAPPED WITHIN THE RIDGE
WILL GENERATE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
THURSDAY. A FEW OF THE STORMS THIS EVENING WILL BE ON THE STRONG
TO POSSIBLY SEVERE SIDE WITH CAPE VALUES OF 1000-2000 J/KG AND 0-6
KILOMETER SHEAR VALUES OF 20 TO 25 KNOTS.

FRIDAY THROUGH THE WEEKEND SHOULD BE ON THE QUIET SIDE WITHIN THE
RIDGE WITH MID LEVEL RELATIVE HUMIDITY PROGS IMPLYING LITTLE
CONVECTIVE ACTIVITY EXCEPT POSSIBLY IN THE DAVIS MOUNTAINS.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE WEEKEND.

THE RIDGE IS FORECAST TO FLATTEN AGAIN SOME NEXT TUESDAY WITH
RELATIVE HUMIDITY PROGS SUGGESTING ISOLATED STORMS POSSIBLE IN THE
MOUNTAINS. TEMPERATURES WILL REMAIN ABOVE NORMAL EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  91  67  90  /  10  10  20  10
CARLSBAD NM                67  94  65  92  /  20  20  20  10
DRYDEN TX                  70  93  70  93  /  10  10  10  10
FORT STOCKTON TX           68  93  68  93  /  20  20  20  10
GUADALUPE PASS TX          65  86  64  86  /  20  30  20  10
HOBBS NM                   66  92  66  92  /  20  20  20  10
MARFA TX                   58  85  58  85  /  50  40  20  10
MIDLAND INTL AIRPORT TX    67  92  66  91  /  20  10  20  10
ODESSA TX                  69  93  67  91  /  20  10  20  10
WINK TX                    69  95  68  94  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, Sep 15, 12:20 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT WED SEP 15 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT WED SEP 15 2010 /1220 PM MDT WED SEP 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN ACROSS
THE THE DAVIS AND GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...UPPER TRANS PECOS REGION...MARFA PLATEAU...PRESIDIO
VALLEY AND THE WESTERN PERMIAN BASIN. A FEW STORMS COULD BECOME
STRONG...WITH WIND GUSTS TO 55 MPH AND BRIEF HEAVY RAINFALL.
OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY AFTERNOON AND
EVENING. HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING STRIKES WILL
BE THE MAIN CONCERNS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 88 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Gaines

When
September 15, 2:23 PM CST to 2:24 PM CST
Where
Gaines County, 7.91 mi ESE of Seminole
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
32.685, -102.520

A brief land spout was observed southeast of Seminole, TX. It only persisted for a minute or less, and did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269437.